Alert archive / Hawaii / High Surf Advisories in 2017
High Surf Advisory 13, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Jan 30, 2017, 3:17 AM HST for Honolulu County, Hawaii. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2017, 3:17 AM HST (13:17 UTC)
- Expired
- Jan 31, 2017, 6:00 PM HST
- In force
- 39 hr
- Issued by
- NWS Honolulu, HI
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 88 km from the middle of the area, began a volume at 13:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
810 WHHW40 PHFO 301317 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 317 AM HST MON JAN 30 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND... .LIFE-THREATENING SURF ASSOCIATED WITH A LARGE NORTH-NORTHWEST SWELL WILL CONTINUE TO IMPACT THE EXPOSED NORTH AND WEST FACING SHORES TODAY. A COMBINATION OF STRONG NORTHERLY WINDS AND LARGE SURF MAY LEAD TO SOME OVERWASH ONTO VULNERABLE ROADWAYS THROUGH THE HIGH TIDE CYCLE EARLY THIS MORNING. ADVISORY-LEVEL SURF ALONG NORTH FACING SHORES OF THE BIG ISLAND IS EXPECTED TODAY AS THIS SWELL CONTINUES TO RISE AND BEGINS TO SHIFT TO A MORE NORTHERLY DIRECTION. HIZ001>003-006>008-012-013-017-019-020-310230- /O.CON.PHFO.SU.W.0004.000000T0000Z-170131T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 317 AM HST MON JAN 30 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...25 TO 35 FEET ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI MOLOKAI AND NORTH FACING SHORES OF OAHU AND MAUI. SURF 15 TO 20 FEET ALONG WEST FACING SHORES OF OAHU. * TIMING...THROUGH THIS EVENING. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS...ESPECIALLY AROUND THE TIME OF HIGH TIDE EARLY THIS MORNING. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNELS DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED COASTS. BE PREPARED FOR WAVES SPLASHING ONTO ROADS IN THE WARNING AREAS AND ROCKS AND SAND ON THE ROADS. && $$ HIZ025-310230- /O.NEW.PHFO.SU.Y.0013.170130T1317Z-170131T0400Z/ BIG ISLAND NORTH AND EAST- 317 AM HST MON JAN 30 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...10 TO 15 FEET ALONG NORTH FACING SHORES OF THE BIG ISLAND. * TIMING...THROUGH THIS EVENING. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ GIBBS
5 follow-up statements
919 WHHW40 PHFO 301915 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 915 AM HST MON JAN 30 2017 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND... .LIFE-THREATENING SURF ASSOCIATED WITH A LARGE NORTH-NORTHWEST SWELL WILL CONTINUE TO IMPACT THE EXPOSED NORTH AND WEST FACING SHORES TODAY. ADVISORY-LEVEL SURF ALONG NORTH FACING SHORES OF THE BIG ISLAND IS EXPECTED TODAY AS THIS SWELL CONTINUES TO RISE AND BEGINS TO SHIFT TO A MORE NORTHERLY DIRECTION. HIZ001>003-006>008-012-013-017-019-020-310400- /O.CON.PHFO.SU.W.0004.000000T0000Z-170131T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 915 AM HST MON JAN 30 2017 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...25 TO 35 FEET ALONG NORTH AND WEST FACING SHORES OF NIIHAU KAUAI MOLOKAI AND NORTH FACING SHORES OF OAHU AND MAUI. SURF 15 TO 20 FEET ALONG WEST FACING SHORES OF OAHU. * TIMING...THROUGH THIS EVENING. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS... ESPECIALLY AROUND THE TIME OF HIGH TIDE EARLY THIS MORNING. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNELS DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY WELL AWAY FROM THE SHORELINE ALONG THE AFFECTED COASTS. BE PREPARED FOR WAVES SPLASHING ONTO ROADS IN THE WARNING AREAS AND ROCKS AND SAND ON THE ROADS. && $$ HIZ025-310400- /O.CON.PHFO.SU.Y.0013.000000T0000Z-170131T0400Z/ BIG ISLAND NORTH AND EAST- 915 AM HST MON JAN 30 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * SURF...10 TO 15 FEET ALONG NORTH FACING SHORES OF THE BIG ISLAND. * TIMING...THROUGH THIS EVENING. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ TS
119 WHHW40 PHFO 310157 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 357 PM HST MON JAN 30 2017 ...HIGH SURF WARNING FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI THROUGH TONIGHT DECREASING TO ADVISORY LEVELS TUESDAY AND WEDNESDAY... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND AND FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI AND MAUI THROUGH WEDNESDAY... .A LARGE NORTH-NORTHWEST SWELL WILL GRADUALLY SHIFT OUT OF THE NORTH AND DIMINISH INTO TUESDAY. A REINFORCING PULSE OF NORTH- NORTHEAST SWELL WILL MAINTAIN ADVISORY LEVEL SURF FOR MOST NORTH AND EAST FACING SHORES ON TUESDAY AND WILL LIKELY PUSH SURF ALONG EXPOSED EAST FACING SHORES TO WARNING LEVELS TUESDAY NIGHT AND WEDNESDAY. HIZ006-311500- /O.CAN.PHFO.SU.W.0004.000000T0000Z-170131T0400Z/ /O.EXB.PHFO.SU.Y.0013.000000T0000Z-170131T1600Z/ WAIANAE COAST- 357 PM HST MON JAN 30 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...ALONG WEST FACING SHORES OF OAHU...8 TO 12 FEET TONIGHT. * TIMING...THROUGH TONIGHT. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ001-002-007-008-012-013-017-019-020-311500- /O.NEW.PHFO.SU.Y.0014.170131T1600Z-170202T0400Z/ /O.EXT.PHFO.SU.W.0004.000000T0000Z-170131T1600Z/ NIIHAU-KAUAI WINDWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 357 PM HST MON JAN 30 2017 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST TUESDAY... ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 AM TUESDAY TO 6 PM HST WEDNESDAY. * SURF...ALONG NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI...18 TO 25 FEET TONIGHT...DECREASING TO 15 TO 20 FEET TUESDAY. ALONG EAST FACING SHORES OF KAUAI OAHU MOLOKAI AND MAUI...BUILDING TO 6 TO 10 FEET THROUGH MID TUESDAY...AND RISING TO 10 TO 15 FEET TUESDAY NIGHT. ALONG WEST FACING SHORES OF MOLOKAI AND KAUAI...8 TO 12 FEET TONIGHT. * TIMING...WARNING LEVEL SURF WILL IMPACT NORTH FACING SHORES THROUGH MUCH OF THE NIGHT...THEN DECREASE TO ADVISORY LEVELS ON TUESDAY AND WEDNESDAY. ADVISORY LEVEL SURF WILL BUILD ALONG EAST FACING SHORES THROUGH TUESDAY...LIKELY REACHING WARNING LEVELS TUESDAY NIGHT AND WEDNESDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS... ESPECIALLY AROUND THE TIME OF HIGH TIDE EARLY THIS MORNING. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNELS DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ003-311500- /O.EXT.PHFO.SU.W.0004.000000T0000Z-170131T1600Z/ KAUAI LEEWARD- 357 PM HST MON JAN 30 2017 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST TUESDAY... * SURF...ALONG NORTH FACING SHORES OF KAUAI...18 TO 25 FEET TONIGHT...DECREASING TO 15 TO 20 FEET TUESDAY. * TIMING...THROUGH THIS EVENING. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS... ESPECIALLY AROUND THE TIME OF HIGH TIDE EARLY THIS MORNING. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNELS DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ009-311500- /O.EXB.PHFO.SU.Y.0013.000000T0000Z-170202T0400Z/ OLOMANA- 357 PM HST MON JAN 30 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. * SURF...ALONG EAST FACING SHORES OF OAHU...BUILDING TO 6 TO 10 FEET THROUGH MID TUESDAY...AND RISING TO 10 TO 15 FEET TUESDAY NIGHT. * TIMING...THROUGH TUESDAY...POSSIBLY BUILDING HIGHER TUESDAY NIGHT AND WEDNESDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ HIZ025-311500- /O.EXT.PHFO.SU.Y.0013.000000T0000Z-170202T0400Z/ BIG ISLAND NORTH AND EAST- 357 PM HST MON JAN 30 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY... * SURF...ALONG NORTH FACING SHORES OF THE BIG ISLAND...10 TO 15 FEET. * TIMING...THROUGH TUESDAY...POSSIBLY BUILDING HIGHER TUESDAY NIGHT AND WEDNESDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ WROE
719 WHHW40 PHFO 311334 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 334 AM HST TUE JAN 31 2017 ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI THROUGH WEDNESDAY... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF THE BIG ISLAND AND FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI AND MAUI THROUGH WEDNESDAY... .THE CURRENT LARGE NORTH-NORTHWEST SWELL WILL CONTINUE TO SHIFT OUT OF THE NORTH AND DIMINISH TODAY. A REINFORCING PULSE OF NORTH-NORTHEAST SWELL WILL MAINTAIN ADVISORY LEVEL SURF FOR MOST NORTH AND EAST FACING SHORES TODAY. THE SWELL IS EXPECTED TO BUILD TO WARNING LEVELS FOR EAST FACING SHORES TONIGHT AND WEDNESDAY. HIZ001-002-007-008-012-013-017-019-020-010245- /O.CAN.PHFO.SU.W.0004.000000T0000Z-170131T1600Z/ /O.EXT.PHFO.SU.Y.0014.170131T1334Z-170202T0400Z/ NIIHAU-KAUAI WINDWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 334 AM HST TUE JAN 31 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY FOR NORTH AND EAST FACING SHORES... * SURF...ALONG NORTH FACING SHORES OF NIIHAU...KAUAI...OAHU... MOLOKAI AND MAUI...15 TO 20 FEET. ALONG EAST FACING SHORES OF KAUAI...OAHU...MOLOKAI AND MAUI...BUILDING TO 6 TO 10 FEET TODAY...AND RISING TO 10 TO 15 FEET TONIGHT. * TIMING...ADVISORY LEVEL SURF EXPECTED ALONG NORTH FACING SHORES THROUGH WEDNESDAY. ADVISORY LEVEL SURF ALONG EAST FACING SHORES TODAY IS EXPECTED TO RISE TO WARNING LEVELS TONIGHT AND WEDNESDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS...ESPECIALLY AROUND THE TIME OF HIGH TIDE EARLY THIS MORNING AND PARTICULARLY EARLY WEDNESDAY MORNING. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNELS DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ003-311445- /O.CAN.PHFO.SU.W.0004.000000T0000Z-170131T1600Z/ KAUAI LEEWARD- 334 AM HST TUE JAN 31 2017 ...HIGH SURF WARNING IS CANCELLED FOR WEST FACING SHORES OF KAUAI... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF WARNING FOR WEST FACING SHORES OF KAUAI. $$ HIZ006-311445- /O.CAN.PHFO.SU.Y.0013.000000T0000Z-170131T1600Z/ WAIANAE COAST- 334 AM HST TUE JAN 31 2017 ...HIGH SURF ADVISORY IS CANCELLED FOR WEST FACING SHORES OF OAHU... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU. $$ HIZ009-025-010245- /O.CON.PHFO.SU.Y.0013.000000T0000Z-170202T0400Z/ OLOMANA-BIG ISLAND NORTH AND EAST- 334 AM HST TUE JAN 31 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... * SURF...ALONG NORTH FACING SHORES OF OAHU 15 TO 20 FEET. ALONG EAST FACING SHORES OF OAHU BUILDING TO 6 TO 10 FEET TODAY...AND RISING TO 10 TO 15 FEET TONIGHT. ALONG NORTH FACING SHORES OF THE BIG ISLAND...10 TO 15 FEET. * TIMING...THROUGH WEDNESDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
444 WHHW40 PHFO 311944 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 944 AM HST TUE JAN 31 2017 ...HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND THROUGH 6 PM TODAY...UPGRADING TO A HIGH SURF WARNING TONIGHT... .THE CURRENT LARGE NORTH-NORTHWEST SWELL WILL SHIFT OUT OF THE NORTH TODAY. A REINFORCING PULSE OF NORTH-NORTHEAST SWELL WILL BUILD SURF TO WARNING LEVELS FOR NORTH AND EAST FACING SHORES TONIGHT THROUGH WEDNESDAY. HIZ001-002-007-008-012-013-017-019-020-010845- /O.NEW.PHFO.SU.W.0005.170201T0400Z-170202T0400Z/ /O.EXT.PHFO.SU.Y.0014.000000T0000Z-170201T0400Z/ NIIHAU-KAUAI WINDWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 944 AM HST TUE JAN 31 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY. * SURF...ALONG NORTH FACING SHORES...15 TO 20 FT TODAY...RISING TO 20 TO 25 FT TONIGHT. ALONG EAST FACING SHORES...BUILDING TO 6 TO 10 FT TODAY...AND RISING TO 10 TO 15 FT TONIGHT. * TIMING...ADVISORY LEVEL SURF EXPECTED ALONG NORTH AND EAST FACING SHORES TODAY...RISING TO WARNING LEVELS TONIGHT THROUGH WEDNESDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS... ESPECIALLY AROUND HIGH TIDE EARLY WEDNESDAY MORNING. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNELS DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ009-025-010845- /O.NEW.PHFO.SU.W.0005.170201T0400Z-170202T0400Z/ /O.EXT.PHFO.SU.Y.0013.000000T0000Z-170201T0400Z/ OLOMANA-BIG ISLAND NORTH AND EAST- 944 AM HST TUE JAN 31 2017 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY. * SURF...ALONG NORTH FACING SHORES...15 TO 20 FT TODAY...RISING TO 20 TO 25 FT TONIGHT. ALONG EAST FACING SHORES...BUILDING TO 6 TO 10 FT TODAY...AND 10 TO 15 FT TONIGHT. * TIMING...ADVISORY LEVEL SURF EXPECTED ALONG NORTH AND EAST FACING SHORES TODAY...RISING TO WARNING LEVELS TONIGHT THROUGH WEDNESDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS...ESPECIALLY AROUND HIGH TIDE EARLY WEDNESDAY MORNING. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNELS DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ TS
862 WHHW40 PHFO 010151 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 351 PM HST TUE JAN 31 2017 ...HIGH SURF ADVISORY FOR NORTH AND EAST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND THROUGH 6 PM THIS EVENING...UPGRADING TO A HIGH SURF WARNING TONIGHT... .THE FORMER LARGE NORTH-NORTHWEST SWELL WILL CONTINUE TO SHIFT OUT OF THE NORTH THIS EVENING WHILE A REINFORCING PULSE OF NORTH- NORTHEAST SWELL BUILDS SURF TO WARNING LEVELS FOR NORTH AND EAST FACING SHORES TONIGHT THROUGH WEDNESDAY. HIZ001-002-007-008-012-013-017-019-020-011500- /O.CON.PHFO.SU.W.0005.170201T0400Z-170202T0400Z/ /O.CON.PHFO.SU.Y.0014.000000T0000Z-170201T0400Z/ NIIHAU-KAUAI WINDWARD-OAHU NORTH SHORE-OAHU KOOLAU- MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST- MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 351 PM HST TUE JAN 31 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY... * SURF...ALONG NORTH FACING SHORES...15 TO 20 FT THIS EVENING...RISING TO 20 TO 25 FT TONIGHT. ALONG EAST FACING SHORES...BUILDING TO 6 TO 10 FT THIS EVENING...AND RISING TO 10 TO 15 FT TONIGHT. * TIMING...ADVISORY LEVEL SURF EXPECTED ALONG NORTH AND EAST FACING SHORES THIS EVENING...RISING TO WARNING LEVELS TONIGHT THROUGH WEDNESDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS... ESPECIALLY AROUND HIGH TIDE EARLY WEDNESDAY MORNING. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNELS DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ HIZ009-025-011500- /O.CON.PHFO.SU.W.0005.170201T0400Z-170202T0400Z/ /O.CON.PHFO.SU.Y.0013.000000T0000Z-170201T0400Z/ OLOMANA-BIG ISLAND NORTH AND EAST- 351 PM HST TUE JAN 31 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST WEDNESDAY... * SURF...ALONG NORTH FACING SHORES...15 TO 20 FT THIS EVENING...RISING TO 20 TO 25 FT TONIGHT. ALONG EAST FACING SHORES...BUILDING TO 6 TO 10 FT THIS EVENING...AND 10 TO 15 FT TONIGHT. * TIMING...ADVISORY LEVEL SURF EXPECTED ALONG NORTH AND EAST FACING SHORES THIS EVENING...RISING TO WARNING LEVELS TONIGHT THROUGH WEDNESDAY. * IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG CURRENTS. WAVES MAY WASH ONTO COASTAL ROADS... ESPECIALLY AROUND HIGH TIDE EARLY WEDNESDAY MORNING. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNELS DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. && $$ TS
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 29, 8:30 PM HST, 6 hours 47 minutes earlier.
Area forecast discussion, Jan 29, 8:30 PM HST, 6 hours 47 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 830 PM HST Sun Jan 29 2017 .SYNOPSIS... A cold front across the southern part of the Big Island will continue moving southeast overnight, accompanied by clouds and scattered showers. Strong and gusty north winds will persist through Monday as a cooler and drier airmass moves over the islands behind the front. Dry weather will prevail Tuesday into Wednesday as winds veer to the east and gradually decrease. Winds will become light southerly Thursday and Friday as a weak front passes by to the north of the state, with widespread seabreezes developing each afternoon. A much stronger front with increasing southwest winds may affect the state next weekend. && .DISCUSSION... The cold front continues moving southeast this evening, and is currently located across the southern part of the Big Island. Radar and rain gauge data show shower activity now confined to parts of the Big Island, with dry conditions across the remainder of the state. High pressure centered far to the northwest is building in behind the front, bringing gusty north winds to many areas. MIMIC-TPW satellite imagery shows a notably dry airmass spreading across the state behind the front, with estimated PW values around 0.6 inches. The 00Z Lihue sounding supports this, with a very low PW of 0.52 inches and a strong inversion near 4000 feet. The 00Z Hilo sounding was influenced by the nearby front at that time, and showed a weak inversion near 10K feet with PW of 1.13 inches. Aloft, water vapor imagery depicts a deep trough located to our northeast, with ridging building in from the northwest. Overnight, the front will continue moving southeastward, clearing south of the remainder of the Big Island within the next few hours. Expect lingering showers over parts of the Big Island to diminish as the much drier airmass moves in. The main weather concern will continue to be the strong/gusty north winds, and a wind advisory remains in effect for all areas from Oahu through the Big Island except for the high summits of Haleakala, Mauna Kea and Mauna Loa. Winds will be strongest over mountains, downslope of mountains and through mountain gaps. Extensive stratocumulus clouds are moving into the state from the north this evening, and will update the forecasts shortly to increase overnight sky cover, as these clouds will probably remain trapped just underneath the strong inversion. Overnight lows will be quite cool, ranging from the upper 50s to mid 60s for most areas. Windy, dry and rather cool weather will continue on Monday, with the wind advisory currently posted through the day. Winds will turn more to the northeast as high pressure far to our north shifts slowly eastward. Some stratocumulus will likely linger into the morning, but should give way to mostly sunny skies by afternoon. A moderate to locally breezy trade wind pattern will be in place Tuesday and Tuesday night as the high to our north continues to move slowly eastward. Expect rain chances to remain quite low during this time, with the dry and stable airmass remaining in place over the islands. Another weak front will approach the state in the later part of the week. Models show that trade winds will decrease Wednesday night, then become light southerly Thursday through Friday as the advancing front drives the ridge axis southward near the islands. This pattern will allow for widespread seabreeze development each afternoon, and will likely bring some vog from the Big Island up across the smaller islands as well. The airmass near the islands is expected to become a bit more moist and unstable, so we could see some scattered showers. Longer range models continue to show a much stronger front with increasing and possibly quite strong southwest winds affecting the state next weekend. There are of course differences in the timing and other details among the models that far out in the future, but this bears watch during the next several days. && .AVIATION... High pressure building northwest of the state will push a front southward through the Big Island tonight, with breezy to locally windy north to northeast trades expected through the day on Monday. Occasional MVFR cigs/vsbys in -SHRA will impact windward sections of the Big Island overnight, and as a result AIRMET Sierra is in effect for mountain obscuration here. Conditions are expected to improve Monday morning and the AIRMET will be cancelled when this occurs. Elsewhere, brief light showers may affect windward sections of the other islands, but prevailing VFR conditions are expected. AIRMET Tango is in effect for low level turbulence over and downwind of the mountains on all islands. This AIRMET is expect to continue through the day on Monday. && .MARINE... The offshore buoys (51101 and 51000) northwest and north of the islands have spiked this evening from around 11 feet to 15 feet per the 6 pm HST observation. This should correspond to a late night arrival time across the local waters and beaches exposed to large northerly swells. Impacts from this large swell will include: advisory-level seas, well above warning-level surf along exposed north and west facing shores and potential overwash onto vulnerable roadways at and around the times of high tide (around daybreak Monday morning). The potential for overwash lines up well the with the latest PacIOOS wave run-up forecast through this period. As a result, no major updates to the current warning and advisory package are anticipated this evening. The latest surface analysis showed the storm-force low associated with this swell centered around 750 nautical miles north-northeast of the Hawaiian waters and a 1031 mb high centered to its west just east of the Date Line. A strong pressure gradient between these two synoptic features has led to a persistent large batch of gale-to- storm force northerly winds focused toward the islands. The latest model guidance remains in decent agreement over the upcoming few days and depicts this feature continuing on an eastward track and away from the state. This will translate to the aforementioned north- northwest swell gradually veering to the north-northeast late Monday through the mid-week period before gradually easing Thursday through Friday. As this shift takes place, the eastern facing shores will become exposed to this swell, which will likely correspond to warning-level surf for eastern facing shores by Tuesday night and possibly advisory-level surf for the northern shores. For the Big Island, a moderate easterly swell associated with a recent gale-force low positioned several hundred miles east of the Big Island remains persistent within the 11 to 12 second energy band at the nearshore PacIOOS Hilo buoy this evening. This energy combined with the previously discussed large northerly swell shifting to a more north-northeast direction will likely translate to rising surf along the exposed beaches on the Big Island by late Monday. An advisory will likely be needed later tonight to cover this potential. Fresh to strong north-northeast breezes (highest in the channels) will continue to impact the waters through Tuesday in the wake of a cold front that should push east of the Big Island later tonight. Winds will gradually veer toward the east through the mid-week period as high pressure builds north of the state. Winds will weaken toward the end of the week as high pressure shifts east and weakens in response to another cold front approaching from the northwest. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 PM HST Monday for Oahu-Molokai-Lanai- Kahoolawe-Maui Windward West-Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward Haleakala-Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior. High Surf Warning until 6 PM HST Monday for north and west facing shores of Niihau Kauai Oahu and Molokai and north facing shores of Maui. Small Craft Advisory until 6 PM HST Monday for all Hawaiian waters. && DISCUSSION...Jacobson AVIATION...Jelsema MARINE...Gibbs
Nearby
High Surf Advisories in Hawaii, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.